Virginia, 2004

Damaging Winds and Lightning Strike in Virginia, August 19, 2004

August 19, 2004 · NWS LWX · 3 events in 3 counties and zones

2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 19, 5:43 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 19, 5:43 PM EST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
643 PM EDT THU AUG 19 2004

.UPDATE...ZONE/GRIDS ALREADY UPDTD FOR SVR WATCH NUMBER 764...VALID
TIL 10 PM. TWO AREAS TO WATCH...FIRST IS LINE ASSOCIATED W/ CDFNT
SAGGING S OF M-D LINE. SOME OF THE MOST IMPRESSIVE CELLS IN
CONJUNCTION W/ THIS LINE. THERE ALSO ARE A FEW DIURNALLY DRIVEN TSRA
IN CNTRL VA. AMS MOIST /DEWPTS IN LWR 70S/ AND UNSTBL /SB LI -6/.
AREAL COVERAGE NOT ALL THAT GREAT...BUT THOSE COMMUNITIES THAT DO
SEE STORMS WL NOTICE. HAD TO INCREASE POPS FOR CNTIES UNDER WATCH.
REST SAME.
&&

.SHORT TERM (TONIGHT AND FRIDAY)...
REMNANTS OF AN OLD MCS MOVED THROUGH THE FAR NORTHERN CWA THIS
MORNING WITH SOME SHOWERS. HOWEVER...A PUNCH OF MID LEVEL DRIER AIR
HAS SINCE MOVED EASTWARD INTO MUCH OF THE CWA...ALLOWING FOR MOSTLY
CLOUDY SKIES TO BECOME PARTLY CLOUDY. RADAR IS ECHO-FREE ACROSS THE
CWA AT 18Z...BUT MID AUGUST ISOLATION IS HELPING TO DESTABILIZE THE
ATMOSPHERE...AND MODIFIED MORNING KIAD SOUNDING SUGGESTS 1500-2000
J/KG OF MLCAPE AND LI/S ABOUT -4 C ALONG WITH DEWPOINTS A DEGREE OR
TWO ON EITHER SIDE OF 70F. WITH ENTIRE CWA MOIST AND UNSTABLE...IT
IS HARD TO RULE OUT A THUNDERSTORM ANYWHERE THROUGH THE EVENING.
HOWEVER...WITH OLD MCS LAYING OUT BOUNDARIES ACROSS THE NORTHERN
CWA...AND SURFACE COLD FRONT NOW ENTERING NW PA PROGGED BY GFS/ETA
TO SLOWLY SINK SOUTH TOWARD THE MASON DIXON LINE OVERNIGHT...WILL
INCLUDE 30 POPS EXTREME NORTH FOR ENTIRE NIGHT. ACROSS REMAINDER OF
CWA...WILL INCLUDE 20 POPS AND INCLUDE A MAINLY EVENING TYPE WORDING
AS CONVECTION HERE WILL BE MORE DEPENDENT ON TIME OF DAY.

POPS ON FRIDAY WILL BE VERY SIMILAR TO THE POPS TONIGHT...WITH 30
EXTREME NORTH WITH THE BEST FORCING AND 20 POPS ELSEWHERE. FRIDAY
WILL FEEL LIKE A TRUE SUMMER DAY...WITH HIGH TEMPERATURES AROUND
90F. THIS...COMBINED WITH DEWPOINTS AROUND 70F...WILL LEAD TO HEAT
INDICES IN THE UPPER 90S IN SOME PLACES WHICH IS JUST UNDER HEAT
ADVISORY CRITERIA.
&&

.AVIATION...
AIR MASS REMAINS MOIST AND UNSTABLE AND ISOLATED CONVECTION EXPECTED
TO DEVELOP LATER THIS AFTERNOON/EVENING. FEEL NORTHERN-MOST TAF
SITES HAVE BEST OPPORTUNITY FOR A THUNDERSTORM AND HAVE INCLUDED
TEMPO GROUPS ACCORDINGLY. FOG WILL ONCE AGAIN FORM OVERNIGHT AND
LAST INTO THE FIRST PART OF FRIDAY...WITH IFR VISIBILITIES AND/OR
CEILINGS. CONDITIONS WILL BEGIN TO IMPROVE TO MVFR AROUND 13Z...WITH
VFR EXPECTED BY 15Z.
&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
FRIDAY NIGHT...SWLY FLOW ALOFT WITH INCREASING MOISTURE AS THE
SHORTWAVE AND COLD FRONT APPROACHES. THE FRONT SHOULD ENTER THE CWA
BY 18Z SATURDAY AND MOVE EAST OF THE BLUE RIDGE BY 00Z SUN. THE
FRONT WILL BE EAST OF THE BAY BY 12Z SUNDAY. DRIER AIR STARTS TO
MOVE IN AND HIGH PRESSURE WILL SETTLE OVER THE AREA. HIGH PRESSURE
WILL REMAIN THROUGH TUESDAY. CLOUDS WILL START TO INCREASE WEDNESDAY
AS RETURN FLOW SETS UP ON THE BACK SIDE OF THE HIGH.

IT WILL STILL BE HOT AND HUMID ON SATURDAY AHEAD OF THE FRONT. HIGHS
ARE EXPECTED TO REACH THE UPPER 80S TO AROUND 90. SUNDAYS HIGHS
WILL BE 5 TO 10 DEGREES COOLER. THE SLIGHTLY COOLER READINGS WILL
CONTINUE THROUGH EARLY NEXT WEEK. BERMUDA HIGH EXPANDS ACROSS THE
REGION BY MID WEEK...WITH DAYTIME HIGHS WARMING THROUGH THE PERIOD.

THE BEST RAIN CHANCES WILL BE SATURDAY AND SATURDAY NIGHT AHEAD OF
THE FRONT. WILL GO WITH A MOSTLY DRY FORECAST SUNDAY THROUGH
THURSDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

UPDATE...HTS
SHORT TERM/AVIATION...PELOQUIN
LONG TERM...CPW
Hazardous weather outlook, Aug 19, 10:19 AM EST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1119 AM EDT THU AUG 19 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-200900-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1119 AM EDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

A MOIST AND UNSTABLE AIR MASS WILL ALLOW SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AND WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...

HOT AND HUMID WEATHER MAY CAUSE HEAT INDICES TO APPROACH 100 DEGREES
FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 19, 5:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
620 PM EDT THU AUG 19 2004

MDZ005-006-192245-
CARROLL MD-NORTHERN BALTIMORE MD-
620 PM EDT THU AUG 19 2004

...SEVERE THUNDERSTORMS APPROACHING NORTHERN CARROLL AND BALTIMORE
COUNTIES...

AT 620 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR
GETTYSBURG...MOVING SOUTHEAST AT 20 MPH. IF THIS STORM MAINTAINS ITS
PRESENT INTENSITY THIS STORM WILL BE CAPABLE OF PRODUCING VERY LARGE
HAIL AND WIND GUSTS IN EXCESS OF 60 MPH. THE COMMUNITIES OF
HAMPSTEAD...MANCHESTER...TANEYTOWN...WESTMINSTER AND KINGSDALE WILL
BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED. A SEVERE THUNDERSTORM WATCH
REMAINS IN EFFECT UNTIL 1000 PM THURSDAY EVENING FOR NORTHERN
MARYLAND.

MANNING

The radar

The Sterling radar (KLWX), 100 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Page

When
August 19, 5:55 PM EST
Where
Page County, 5 mi SSE of Stanley
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.520, -78.483

Several large trees down.

Thunderstorm Wind, Culpeper

When
August 19, 7:00 PM EST
Where
Culpeper County, Norman
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.517, -78.067

Downed trees and power lines.

Lightning, Fauquier

When
August 19, 7:00 PM EST
Where
Fauquier County, Sumerduck
Reported by
NEWSPAPER
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Seven cows and one bull were killed as a result of a lightning strike while standing under a tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421645, 5421706, 5421707.